The medicine that we take to control our diabetes is wonderful, but like any medicine it comes with a whole bunch of problems. I’ve written about some of these problems here, like drug interactions in “Worst Pills?” and weight gain in “Our Double Bind”.
Especially serious, however, is when you are allergic to the medicine that your doctor prescribes. These allergic reactions can be life threatening.
Most disturbing is when you rely on insulin, and it turns against you. It doesn’t matter whether you use human insulin or an analog (pork and beef insulins aren’t available in the U.S. any more). You might experience either immediate or delayed allergic reactions from these insulins.
The full prescribing information for several insulins, including Lantus, Levemir, Humalog and Humulin, all warn about allergic reactions. They say that these reactions are rare.
What happened to a correspondent named Jim is the exception that proves the rule. “Unfortunately, there are people who are alle...
Penicillin allergy represents the most common drug allergy in the United States. Somewhere between one and 10 percent of people avoid penicillin because of a history of reacting to it. But did you know 80-90 percent of the time it may not be a true penicillin allergy? Yes, many people are labeled “penicillin allergic” but, in fact, are not allergic to this class of drug. Why is this?
Drug reactions are documented, in most cases, purely by the report of a patient having an adverse response to a medication. When someone experiences a rash, itching, upset stomach, diarrhea, abdominal pain, swelling, dizziness, lightheadedness, throat symptoms or shortness of breath while taking a medication, drug allergy is appropriately considered. Unfortunately, all it takes is the consideration for health providers to make the claim of drug allergy.
True drug allergies are mediated by an antibody that we all have, and is referred to as IgE . When our bodies gener...
Have you been having reactions to your prescribed medications and you can't figure out why? Do you have food allergies to any of the most common 8 allergens as outlined by the FDA : Milk, eggs, peanuts, tree nuts (such as almonds, cashews and walnuts), fish (such as bass, cod and flounder), shellfish (such as crab, lobster and shrimp), soy and wheat? If the answer is yes to either of the above, there just may be a connection between your allergies to medications and your food allergies that you and your health care provider have overlooked. Did you know that very often the filler in pills and capsules is milk or wheat based? Or that pills even have filler ingredients such as sugar, wheat and milk? A recent issue of the journal Orthopedics has an article titled "Implication of Food Allergies and Intolerances on Medication Administration." Did you know: "Propofol (Diprivan; AstraZeneca Pharmaceuticals, Wilmington, Delaware) is a...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.